Medical Questions > Mental Health > Depression Forum

Coming off Anti depressants

Must Read
Do you know how doctors define clinical depression? Learn more about this brain disorder and types of depression that doctors diagnose here....
Can depression run in families? Can hormones really make you depressed? Yes! Learn more about causes and conditions of clinical depression here....
People with depressive illnesses do not all experience the same symptoms. Do you know the signs and symptoms of depression? Read on to learn more....
User Profile
I am considering coming off my medication which I have been on for 5 years or more.

Reasons are I am experiencing many side effects especially to do with behaviour changes.

I am not the person I used to be, a part of me is slowly going and I am desperate to be myself again.

Is anyone thinking of doing the same, or has anyone successfully come off anti-depressants?
Did you find this post helpful?
First Helper User Profile
|

User Profile
replied April 19th, 2006
Depression Answer A807
Perhaps you can try some of the new generation antidepressants under the supervision of your doctor. The past decade has seen the introduction of many new antidepressants that work as well as the older ones but have fewer side effects. Some of these medications primarily affect one neurotransmitter, serotonin, and are called "selective serotonin reuptake inhibitors"(SSRIs). These include fluoxetine (Prozac), sertraline (Zoloft), fluvoxamine (Luvox), paroxetine (Paxil), and citalopram (Celexa).The late 1990s ushered in new medications that, like the tricyclics, affect both norepinephrine and serotonin but have fewer side effects. These new medications include venlafaxine (Effexor) and nefazadone (Serzone).Other newer medications chemically unrelated to the other antidepressants are the sedating mirtazepine (Remeron) and the more activating bupropion (Wellbutrin). Wellbutrin has not been associated with weight gain or sexual dysfunction but is not used for people with, or at risk for, a seizure disorder.
|
Did you find this post helpful?
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Depression , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.